SSRI (Citalopram) Withdrawl

Patient

Q: Hello,

I'm a 28 year old male I think I'm dying. I believe the cause to be for the last year and a half I've been on the SSRI Citalopram. I thought that was enough time so three months ago I decided it was time to stop taking them. Subsequently, I started slowly lowering my dose from 40, mg to 30, 20, and so on. The start wasn't so bad just the head zaps, those went away a few days after, and initially I was able to sleep. I've been off the drug for two weeks and I'm having some very frightening withdrawal symptoms. I am on my second week off and my symptoms are worsening and I am unable to find anything online that matches or suggests anything.

My withdrawal symptoms are as follows,
Insomnia, psychosis, lethargic, headaches, dizziness, paresthesias, hallucinations, hearing things, pain in arms, pain left rib cage, excessive sweating, suicidal thoughts, excessive weight loss.

My question is can SSRI withdrawal cause death?
Is it possible that the insomnia is causing most of these?
How long will this last and is there anything I can do to speed it up?
How can I sleep?

Thanks for the help.

Symptoms:  Insomnia, psychosis, lethargic, headaches, dizziness, paresthesias, hallucinations, hearing things, pain in arms, pain left rib cage, excessive sweating, suicidal thoughts, excessive weight loss.
Doctor

A:   Hi.
Thanks for your query and an elucidate history related to your past and the present problems you are suffering.
I have read all your symptoms as you have noted above, viz. > Insomnia, psychosis, lethargic, headaches, dizziness, paresthesias, hallucinations, hearing things, pain in arms, pain left rib cage, excessive sweating, suicidal thoughts, excessive weight loss.
Also noted the way you reduced the doses. I think you have done this on your own without any professional advice. If you have taken well and good.

All the symptoms you have now are to be decided whether these are due to withdrawal or due to recurrence of your disease. And for this you need to consult your Doctor who is treating you to do a clinical evaluation, assess in details and then decide the cause and the effects and readjustment of the doses and/or to shift to another medication.

My question is can SSRI withdrawal cause death?
> Usually this withdraw does not cause death. The thought of this itself an indication that you must see your Doctor treating you.

Is it possible that the insomnia is causing most of these?
> Insomnia again can be a cause or effect of these. Insomnia can increase anxiety, the stress which in turn can increase the symptoms you had before starting the treatment.

How long will this last and is there anything I can do to speed it up?
> In such a case I would advise that you to get a clinical evaluation by an expert by a person who started on this medicine.

How can I sleep?
> Well, you can take a higher allowable dose by your Doctor and sleep.

I hope this answers your query.

Related Q&A

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

Q: Hi.. So I been extemely sick from stopping Celexa 40 mg cold turkey. I started to get exteme panic attack which send ...

Q: I have been taking the anti depressant drug citalopram for a couple of months now but haven't been feeling myself on ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews